Pennsylvania, 2008

Winter Storm and Winter Weather in Pennsylvania, February 1, 2008

February 1, 2008 · NWS PHI · 8 events in 8 counties and zones

A wintry mix of sleet and freezing rain fell across most of Eastern Pennsylvania on the 1st. Sleet accumulations ranged from an inch or two in the Poconos to little if any toward Philadelphia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wintry mix of sleet and freezing rain fell across most of Eastern Pennsylvania on the 1st. Sleet accumulations ranged from an inch or two in the Poconos to little if any toward Philadelphia. Ice accretions reached up to around half an inch in the Poconos. The wintry mix caused many accidents. In the Poconos, the accretion of ice on tree limbs and power lines caused scattered outages. Many schools north and west of Philadelphia were closed.

Precipitation began as a mixture of sleet and freezing rain between 5 a.m. and 7 a.m. EST across most of Eastern Pennsylvania. In the local Philadelphia area, precipitation started as plain rain. As warm air moved in northward at the surface, the freezing rain changed to plain rain in the Philadelphia northwest suburbs by 8 a.m. EST and in Berks County and the Lehigh Valley by 10 a.m. EST. Ice accretions averaged around one tenth of an inch in the Philadelphia northwest suburbs and two tenths of an inch in Berks County and the Lehigh Valley. In the Poconos, the cold air was never completely scoured and precipitation fell as freezing rain over the plateau region until it ended that evening.

In Monroe County layers of ice burdened branches and utility wires on February 1st, which caused power outages. Wires sagged or snapped under the weight of the ice, which resulted in some pole fires during the night of February 1st. A multi-vehicle crash at the start of the evening rush hour on February 1st forced the closure of Interstate 380 south between the Tobyhanna and Gouldsboro exits. Back roads were tricky as motorists had to dodge downed branches. In Lehigh County, a hit-and-run accident occurred in Washington Township as icy road conditions resulted from freezing rain. The crash happened at 6:00 PM EST as an unknown driver was traveling west on Main Street in Slatedale and lost control of the vehicle due to icy patches on the road surface. The vehicle crashed into a building on Main Street and the driver left the scene. In Berks County 911 dispatchers handled more than two dozen calls which reported accidents between 5:30 AM EST and 8:00 AM EST, due to freezing rain icing up roadways. Many of the accidents involved vehicles sliding off icy roads into ditches or trees. There were no reports of serious injuries. Westbound traffic on Interstate 78 was blocked for about three hours near the Krumsville exit about 7:00 AM EST by a crash which involved several tractor-trailers. Eastbound Interstate 78 traffic was not moving much, because one lane was blocked during much of the morning as a result of crashes. Also, Interstate 78 was closed between the Kutztown exit 35 (Route 737) and Lenhartsville exit 40 (Route 143) for several hours because a tractor-trailer accident. It reopened around 9:30 AM EST. A multi-vehicle crash occurred at about 5:45 AM EST at Pricetown Road and Route 73 in Ruscombmanor Township. In Muhlenberg Township, Crystal Road was closed near Spring Valley Road after a four vehicle, chain reaction, crash occurred at about 6:15 AM EST. Several other vehicles slid into walls or other cars on the road. No one was injured, but the road remained closed for more than two hours because tow trucks had a difficult time getting up the hill to remove the vehicles. In Brecknock Township, a sport utility vehicle slid off Maple Grove Road near Alleghenyville Road at about 6:40 AM EST, then turned onto its side after going down a 10-foot embankment. The driver was not hurt. In Chester County the State Police barracks at Embreeville reported 23 crashes in the area between 5:00 AM EST and 9:00 AM EST though most were minor.

The low pressure system that caused the wintry mix moved from Mississippi on the evening of January 31st northeast through the Ohio valley on the morning of the 1st. It reached western Pennsylvania during the afternoon of the 1st and passed near Scranton, Pennsylvania at 7 p.m. EST on the 1st before heading northeast into New York State. Preceding this low pressure system, a fairly strong high pressure system (around 1040 millibars) was able to leave a large pool of cold air in place at the surface across Eastern Pennsylvania that was difficult for the low pressure system to scour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 1, 2:44 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 1, 2:44 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 AM EST FRI FEB 1 2008

.SYNOPSIS...
LOW PRESSURE, OVER THE TENNESSEE VALLEY THIS MORNING, WILL RACE
NORTHEAST AND REACH NEW YORK STATE THIS EVENING. THE ASSOCIATED
WARM FRONT WILL MOVE NORTH OF THE REGION THIS MORNING, AND THE
STRONG COLD FRONT WILL PUSH OFFSHORE TONIGHT. HIGH PRESSURE WILL
THEN BUILD OVER THE REGION SATURDAY THROUGH EARLY MONDAY. ANOTHER
WET SYSTEM WILL APPROACH FROM THE WEST MONDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
TODAY IS GOING TO FEATURE EVERYTHING FROM SNOW/SLEET/FREEZING
RAIN/STRONG WINDS/POSSIBLY SVR TSTMS/SOME STREET-SMALL STREAM
FLOODING/...LOCUST COME LATER.

HIGH PRESSURE IS RETREATING TO THE NORTH AS THE BIG STORM TAKES
SHAPE OVER THE TENNESSEE VALLEY. THE STORM WILL REACH THE OHIO
VALLEY THIS AFTERNOON SPREADING PRECIPITATION ACROSS THE ENTIRE
REGION. TEMPERATURES THIS MORNING ARE IN THE UPPER 20S TO LOWER
30S MOST SPOTS. WE ARE EXPECTING TO SEE A RAPID CHANGEOVER TO RAIN
DURING THE LATE MORNING AND AFTERNOON BUT ALSO THERE WILL BE SOME
ICE ACCUMULATING NORTHWEST TO NORTH FROM THE DELAWARE VALLEY.
LATEST SOUNDING DATA UNCHANGED FROM LAST RUN WITH THE GREATEST
THREAT IN THE NORTHERN THREE ZONES. RAPID 80H WARMING WILL TAKE
PLACE THIS MORNING SO SOME AREAS MAY NOT GET THE DURATION,
HOWEVER, THE PRECIPITATION IS EXPECTED TO COME IN HEAVY WHICH WILL
OFFSET THE DURATION. A QUICK .25 INCH OF ICE IS POSSIBLE IN THE
NORTHERN ZONES AND .10 OF AN INCH IN THE LEHIGH VALLEY. ELSEWHERE
.05 TO .10 OF AN INCH OF ICE BEFORE THE CHANGE OVER.

THERE WILL BE A STRONG BELT OF WINDS JUST ABOVE THE SURFACE AHEAD OF
THE LOW, AND WITH, AND BEHIND THE FRONT. SITUATION TODAY MAY NOT
REACH WIND CRITERIA BUT IT WILL BE WINDY NONETHELESS. MORE
IMPORTANTLY, CONVECTION IS GOING TO PLAY A MAJOR ROLE IN
TRANSPORTING SOME OF THE STRONGER WINDS DOWN TO THE SURFACE. SURFACE
TEMPERATURES WILL REACH INTO THE LOW TO MID 50S IN THE THUNDERSTORM
THREAT AREA.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING FOR THE AREA EXTENDING SOUTH FROM PHILADELPHIA. IT IS
POSSIBLE THAT SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED IN THOSE
AREAS.

THE PRECIPITATION WILL BE TAPERING OFF FROM THE SOUTHWEST TO
NORTHEAST DURING THE EVENING HOURS AND END ALL-TOGETHER BY
DAYBREAK SATURDAY. THE RAIN WILL END AS SNOW SHOWERS NORTHERN
ZONES.

TEMPERATURES OVERNIGHT UNDER 30 DEGREES FROM THE LEHIGH VALLEY
NORTH AND 30 TO 35 SOUTHERN AREAS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
THE LOW TRACKS TO MAINE BY SATURDAY MORNING WITH DIMINISHING WINDS
ACROSS THE MID ATLANTIC STATES. TEMPERATURES REMAINING MILD ON
SATURDAY FOLLOWING THE FRONT AND DROPPING IN THE 20S MOST AREAS.
HIGH PRESSURE WILL BUILD OVER THE REGION INTO SUNDAY BUT AN UPPER
LEVEL SHORT WAVE MOVES THROUGH WITH AN INCREASE IN CLOUDS BUT NO
PRECIPITATION. HIGHS ON SUNDAY REMAINING MILD FOR EARLY FEBRUARY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UNLIKE YESTERDAY AT THIS TIME, THERE IS SOMEWHAT BETTER MODEL
AGREEMENT IN THE LONG TERM, AND THE AGREEMENT HAS MOVED THE GFS INTO
THE POSITION AS THE MODEL TOWARD WHICH TO LEAN.

WE STILL START IN A PATTERN WITH A MID LEVEL TROF WELL TO THE WEST,
BUT NOW THERE IS SOME AGREEMENT THAT RIDGING OVER THE EAST WILL
CATCH US FOR THE BEGINNING OF THE WORK WEEK. THAT RIDGING SHOULD BE
PAST US BY TUESDAY, ALLOWING THE WESTERN TROF TO ADVANCE EAST WITH
AN ATTENDANT SURFACE LOW PRESSURE SYSTEM, COMPLETE WITH A LEADING
WARM FRONT AND A TRAILING COLD FRONT.

IT STILL LOOKS LIKE THE SURFACE REFLECTION LOW PRESSURE SYSTEM WILL
PASS WELL TO OUR WEST WITH THE SURFACE WARM FRONT TRYING TO MAKE
PROGRESS THROUGH OUR REGION MONDAY NIGHT OR TUESDAY, WHILE THE COLD
FRONT NOW LOOKS TO CROSS THE REGION TUESDAY NIGHT OR EARLY
WEDNESDAY. WE, OF COURSE, FACE THE POSSIBILITY OF SOME TRAPPED COLD
AIR LEADING TO A PERIOD OF SLEET OR FREEZING RAIN IN THE MONDAY
NIGHT TO EARLY TUESDAY TIME FRAME, ESPECIALLY NORTHWEST. HOWEVER,
THE RETREATING SURFACE HIGH DOES NOT LOOK THAT STRONG OR COLD, NOR
IS IT WELL-ENTRENCHED. FOR NOW, WELL STAY WITH THE SIMPLE TYPES OF
PRECIPITATION AND SEE IF/HOW SUBSEQUENT RUNS CHANGE THE SCENARIO.

THE GFS HAS NOW PICKED UP ON THE OLD ECMWF IMPULSE ALONG THE
TRAILING COLD FRONT, ALTHOUGH IT IS NOT THAT STRONG. THE ECMWF HAS
NOW DOWNPLAYED SAID IMPULSE. WE ARE GOING WITH A FAIRLY SLOW COLD
FRONTAL PASSAGE GIVEN THE MID LEVEL PATTERN OF A POSITIVE TILT TROF
AND THE FRONTAL IMPULSE, BUT THE AIR MASS BEHIND THE FRONT IS NOT
VERY COLD AND THIS DOES NOT APPEAR TO CAUSE ANY MAJOR WINTER WEATHER
CONCERNS AT THIS TIME. THE END OF LONG TERM APPEARS DRY.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
THE VFR CONDITIONS ACROSS THE AREA EARLY THIS MORNING WILL QUICKLY
DETERIORATE BY SUNUP WITH IFR CONDITIONS EXPECTED FOR MUCH OF THE
DAY. THERE WILL BE PERIODS WHEN CONDITIONS MAY IMPROVE TO MVFR OR
MAYBE EVEN VFR FOR AWHILE, BUT THE UN-PREDICTABILITY OF ANY
IMPROVEMENTS PRECLUDED ME FROM INCLUDING THEM IN THE TAFS.
PRECIPITATION WILL BE MAINLY RAIN OVER THE DELAWARE VALLEY AND SRN
NJ TAF SITES BUT A TEMPO GROUP FOR PL FOR A FEW HOURS AFTER 12Z WAS
RETAINED FROM THE PREVIOUS TAFS. ACROSS KRDG AND KABE A PERIOD OF
FZRA AND PL IS EXPECTED THIS MORNING BEFORE CHANGING TO RA THIS
AFTERNOON. CB GROUP INCLUDED FOR THE AFTERNOON WITH A CHC OF THUNDER
INDICATED IN STAT GUIDANCE.

LLWS WAS INCLUDED FOR A FEW SITES IN THE 00Z TAFS, AND I HAVE CHOSEN
TO EXPAND THE LLWS TO ALL SITES SINCE THE LLWS CRITERIA IS CLOSE AT
ALL AREAS AND THE E WIND NEAR THE SFC WILL SWITCH AROUND TO S OR SE
AROUND 5O TO 60 KT AT 925 MB AFTER 18Z.

CONDITIONS WILL IMPROVE AFTER 02Z TO 04Z AFTER A COLD FRONT CROSSES
THE TAF SITES. SCT TO CLR CONDITIONS WILL BE INCLUDED IN THE 12Z
TAFS FOR EARLY SATURDAY MORNING.

EXTENDED OUTLOOK...FINE WEATHER EXPECTED SATURDAY THROUGH SUNDAY
NIGHT. LOWER CONDITIONS WITH RAIN MAY ARRIVE LATER MONDAY.

.MARINE...
WINDS AND SEAS ARE IN THE PROCESS OF BUILDING ON THE WATERS ATTM,
AND SCA CONDITIONS WILL BUILD INTO A GALE THIS MORNING ACROSS THE
WATERS. THE CURRENT GALE FLAGS WILL REMAIN AS IS WITH THE EXPIRATION
TIME OF 06Z STILL LOOKING OK AS WELL. ALTHOUGH THE GALE GOES INTO
EFFECT AT 6AM IT MAY NOT BE UNTIL LATER THIS MORNING UNTIL THE GALES
GUSTS BECOME FREQUENT. ONCE THE FRONT CROSSES THE WATERS THIS
EVENING, ANOTHER PERIOD OF FREQUENT GALE GUSTS ARE EXPECTED.
CONDITIONS WILL IMPROVE AFTER MIDNIGHT WITH CONDITIONS SETTLING BACK
TO SCA LATER TONIGHT. THE NEXT SHIFT CAN CHANGE THE ENDING TIME
ACROSS THE WATERS IF NEEDED.

OUTLOOK...BETTER WEATHER ACROSS THE WATERS SATURDAY THROUGH TUESDAY,
THEN SCA OR GALE CONDITIONS POSSIBLE LATER TUESDAY NIGHT INTO WED AS
ANOTHER LOW MOVES TO THE WEST.

&&

.HYDROLOGY...
THE CHANGEOVER IS ANOTHER MATTER. QPF AMOUNTS FROM THIS MORNING
THROUGH THE LATE EVENING HOURS COULD BE 1.5 TO 2.0 INCHES IN SOME
AREAS AND THAT IS LIKELY TO POSE A THREAT ON THE HIGHWAYS THIS
AFTERNOON AS PONDING OCCURS, AND WE TURN ATTENTION TO THE POTENTIAL
FOR SMALL STREAM FLOODING. MARFC WORKED WITH 1.75 INCHES AND SEVERAL
STREAMS WENT OVER FLOOD STAGE.

WITH THE 1 TO 2 INCHES OF RAIN POSSIBLE, AREAS UP NORTH WHERE THE
GROUND IS PROBABLY MORE FROZEN WOULD BE MORE SUSCEPTIBLE TO RAPID
RUNOFF. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED, A FEW OF
OUR QUICKER RESPONDING CREEKS WILL NEED TO BE WATCHED. WE WILL
CONTINUE TO MONITOR THIS, HOWEVER ATTM NO HEADLINES BUT WILL
MAINTAIN A MENTION IN THE HAZARDOUS WEATHER OUTLOOK FOR MOST
AREAS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     PAZ067>069.
     WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     PAZ054-055.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR PAZ060>062.
NJ...WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     NJZ009.
     WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     NJZ001.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NJZ007.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NJZ008-010.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FROM 6 AM THIS MORNING TO 1 AM EST SATURDAY FOR
     ANZ430-431-450>455.

&&

SYNOPSIS...EBERWINE
NEAR TERM...EBERWINE
SHORT TERM...EBERWINE
LONG TERM...EBERWINE/GORSE
AVIATION...OHARA
MARINE...OHARA
HYDROLOGY...EBERWINE
Hazardous weather outlook, Feb 1, 4:28 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
428 AM EST FRI FEB 1 2008

NJZ001-PAZ054-055-020930-
SUSSEX-CARBON-MONROE-
428 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THERE IS A POTENTIAL FOR VERY HEAVY RAIN WHICH MAY CAUSE FLOODING
ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ007-PAZ060>062-020930-
WARREN-BERKS-LEHIGH-NORTHAMPTON-
428 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THERE IS A POTENTIAL FOR VERY HEAVY RAIN WHICH MAY CAUSE FLOODING
ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ009-PAZ067>069-020930-
HUNTERDON-CHESTER-MONTGOMERY-BUCKS-
428 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THERE IS A POTENTIAL FOR VERY HEAVY RAIN WHICH MAY CAUSE FLOODING
ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ008-010-020930-
MORRIS-SOMERSET-
428 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THERE IS A POTENTIAL FOR VERY HEAVY RAIN WHICH MAY CAUSE FLOODING
ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ012>015-020-026-020930-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-OCEAN-
COASTAL OCEAN-
428 AM EST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>019-021>025-027-PAZ070-071-
020930-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-
DELAWARE-PHILADELPHIA-
428 AM EST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON WITH ADDED
THREAT OF VERY HEAVY RAIN AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-020930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
428 AM EST FRI FEB 1 2008

...GALE WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON WITH ADDED
THREAT OF VERY HEAVY RAIN AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Berks

When
February 1, 5:00 AM EST to 9:00 AM EST
Where
Berks forecast zone
Reported by
Trained Spotter
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Weather, Chester

When
February 1, 5:00 AM EST to 8:00 AM EST
Where
Chester forecast zone
Reported by
Trained Spotter

Winter Weather, Montgomery

When
February 1, 5:00 AM EST to 8:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter

Winter Weather, Lehigh

When
February 1, 5:30 AM EST to 9:30 AM EST
Where
Lehigh forecast zone
Reported by
Trained Spotter
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
February 1, 5:30 AM EST to 9:30 AM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Weather, Bucks

When
February 1, 6:00 AM EST to 8:00 AM EST
Where
Bucks forecast zone
Reported by
Trained Spotter

Winter Storm, Carbon

When
February 1, 7:00 AM EST to 9:00 PM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 1, 7:00 AM EST to 9:00 PM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78686, 78690, 78691, 78688, 78689, 78692, 78684, 78685.